Jump to topic
What is Adderall & How Addictive is it?
Adderall is a prescription stimulant medication. It contains two drugs: amphetamine and dextroamphetamine.
Adderall is most commonly used to treat attention-deficit hyperactivity disorder (ADHD) and narcolepsy. The medication helps increase daytime wakefulness in people with ADHD and related conditions.
Adderall is usually the first-choice treatment option for ADHD. It improves attention and focus and reduces impulsive behaviors.
Between 75 and 80 percent of children with ADHD will experience improved symptoms with stimulants like Adderall.
Adderall is available in two forms:
- Adderall oral tablet
- Adderall XR extended-release version of an oral capsule
Adderall is addictive and has similar effects as meth. Not everyone who takes Adderall will develop an addiction, but people using it regularly at prescribed doses are at high risk of addiction. Adderall use is popular among young adults like college and high school students.
In time, those consistently using Adderall develop a tolerance to the prescription drug and cannot function normally without it.
Adderall can boost the levels of some of the brain’s chemical messengers. These messengers include norepinephrine, epinephrine (adrenaline), and dopamine. They are partially responsible for making people feel good by increasing pleasure.
These messengers also prepare the body for anything that may come its way by boosting alertness and activating the fight-or-flight response. These effects may be desirable to some people, and someone using Adderall may want to keep recreating these positive feelings.
Can You Snort Adderall?
Adderall tablets or capsules are often crushed and then snorted. Snorting ADHD medications that have an extended-release format like Adderall XR like this bypasses the way the medicine is supposed to be slowly released over a specific timeframe.
Instead, snorting Adderall sends the drug straight into the bloodstream at once.
Why Do People Snort Adderall?
Many people snort Adderall to achieve a more ‘rapid high.’ When snorted, users experience the impacts of its effects almost immediately.
Snorting Adderall may lead the effects to hit the user all at once rather than last throughout the day.
Why You Shouldn’t Snort Adderall
When you snort Adderall, the brain may become overwhelmed with the drug's amount suddenly in its system. The brain may not be able to break down the drug safely.
This may lead to stroke, heart attack, or death without urgent medical treatment.
Side Effects of Snorting Adderall
In addition to the risk of an Adderall overdose, there are many other hazards to snorting Adderall.
Side effects of Adderall include:
- Damage to the nasal and sinus cavity
- Respiratory infections
- Lung damage
- Difficulties sleeping
- Loss of appetite and weight loss
- Dry mouth
- Chest pain
- Stomach pain
- Nausea and/or vomiting
- Changes in sex drive or sexual dysfunction
- Increased heart rate
- Fast breathing
- Blurred vision
- Itching or rash
- Increased aggression and hostility
- Hallucinations or delirium
- Panic attacks or paranoia
- Potential damage to brain functions involving learning and memory
Dangers of Snorting Adderall
If you snort Adderall regularly, physical dependence to the drug can form. When use stops, withdrawal symptoms may occur.
Withdrawal symptoms of Adderall use may include:
- Mental health problems, like depression or anxiety
- Health Issues
- Trouble concentrating or thinking clearly
- Memory problems
In many cases, withdrawal symptoms provide the opposite experience of an Adderall ‘high.’ Drug cravings and the wish to avoid withdrawal symptoms may lead to drug-seeking behaviors and consistent Adderall use.
Snorting Adderall may result in an increased risk for developing an addiction to the drug. This is because it sends the drug into the brain faster. When Adderall is snorted, the chemical changes develop more quickly than they would if the drug was swallowed.
When used as prescribed, Adderall may be beneficial for individuals experiencing ADHD. But, when snorted and used outside of a medicinal purpose, it can be dangerous. Adderall misuse can potentially lead to a life-threatening overdose or other problems.
Can You Overdose From Snorting Adderall?
One of the primary high potential dangers of snorting or using Adderall is an overdose. An Adderall overdose can result in coma, brain damage, or even sudden death. The stimulant nature of the amphetamine in Adderall raises the heart rate, blood pressure, body temperature, and respiration rates.
Prescription stimulants like Adderall also change brain chemistry related to:
- Sleep functions
- Energy levels
Symptoms of Adderall Overdose
Signs and symptoms of an Adderall overdose include:
- Fast heart rate
- Overactive reflexes
- Muscle pains
- Nausea and vomiting
- Abdominal cramping
- Fast breathing
- Increased body temperature
- Tremors, seizures, or convulsions
- Dilated pupils
- Loss of consciousness
Taking high doses of Adderall can also affect the heart rhythm. This may lead to an irregular heartbeat. It can also cause a heart attack.
Anyone who suspects that they or another person are experiencing an Adderall overdose should call 911 or seek emergency medical help immediately.
While waiting for emergency staff, it is useful to gather the following information:
- The person’s age
- Their health status and medication history
- Any history of drug use
- How much Adderall they took
- Whether they are allergic to other medicines
- Whether they took any other drugs or drank alcohol
You must be honest with the doctors and first responders. Withholding crucial information about a person’s state can put their life in danger. This includes whether they have consumed any illegal substances.
The medical professionals will do their best to minimize the damage of an Adderall overdose and lessen the risk of life-threatening complications. To do so, they need all the information available.
If someone may be experiencing an overdose, you must not wait for them to ‘sleep it off’ or make them vomit up the rest of the medicine without speaking to the medical staff first.
Signs of Adderall Use & Misuse
The following signs are linked with Adderall use or addiction:
- Prescription bottles in belongings or trash even if there is no medical requirement for the drugs
- Finishing prescriptions for Adderall quicker than necessary
- Evidence of white powder on clothes, the face, or around the nose and mouth
- Cutting, or drug-crushing, tools
- Items that can be used for snorting, like razor blades, mirrors, straws, rolled-up dollar
- bills, and pen cases
- Unpredictable mood swings, ranging from euphoric, focused, and energetic to depressed, aggressive, and anxious
- Noticeable weight loss and change in appetite
- A decline in physical appearance
- Drop in grades or issues at work
- Financial problems due to spending money on Adderall
- Increased risky behaviors and drug use despite negative consequences
- Lack of interest or involvement in anything not involving Adderall
- Social isolation or withdrawal
- Problems with interpersonal relationships
- Increased secrecy
- Run-ins with law enforcement or legal troubles
- Unreliability and an inability to consistently keep up with obligations
- Significant changes in sleeping habits, shifting from being awake for long periods to then ‘crashing’ for hours or more
Treatment Options for Adderall Addiction
There are no approved medications to treat an Adderall addiction. Instead, addiction treatment involves supervising a patient as they experience the detox process.
Withdrawal from stimulant drugs like Adderall can be highly uncomfortable and challenging. Your doctor will refer you to an outpatient or inpatient rehab treatment center or a healthcare detox facility.
During rehab, medical professionals will aid you through the withdrawal process and make it easier to manage any withdrawal symptoms. It is not recommended that you stop using Adderall cold turkey.
Instead, your doctor will slowly reduce the dosage under medical supervision. This is called tapering.
Typically, the steps for treating an Adderall addiction include:
- Enrolling in a supervised detox or rehab program
- Receiving a medical evaluation and assessment
- Tapering Adderall under medical supervision
- Managing withdrawal symptoms
- Undergoing psychotherapy or behavioral therapy
- Developing a plan for aftercare
The last step may include attending ongoing individual and group psychotherapy performed by licensed therapists. Doctors and therapists at the rehab treatment center will help you learn how to live your best life without Adderall. They can help you discover new, healthy coping skills.
If you or a loved one suffer from Adderall substance use issues, you must seek professional help as soon as possible.